Nifedipine linked with cardiac arrest

European study shows increased risk of out-of-hospital arrest with higher doses of the drug

Patients on higher doses of nifedipine could be at greater risk of cardiac arrest caused by arrhythmias, a large European study suggests.

Patients taking 60mg/day or more of nifedipine were up to two times more likely to have an out-of-hospital cardiac arrest than patients not using dihydropyridines, according to data from more than 61,000 patients in the European Sudden Cardiac Arrest network.

High-dose nifedipine was also associated with more than double the risk of a heart attack than any dose of amlodipine, the Dutch and Danish researchers reported at the European Heart Rhythm Association Congress 2019 in Lisbon, Portugal on 17-19 March.

However, they found no associations between high doses of amlodipine (10mg) or lower doses of nifedipine (less than 60mg) and greater risk of cardiac arrest.

“This study suggests that high-dose nifedipine may increase the risk of sudden cardiac arrest due to fatal

Latest

Trending